Parents across the country have been alarmed today to hear that some brands of ibuprofen sold as fever medicine for infants have been recalled. What led the manufacturer, Tris Pharma Inc., to recall ibuprofen?
Dosage Problem Prompted Maker to Recall Ibuprofen for Infants?
The manufacturer discovered that three lots of its Infants’ Ibuprofen Concentrated Oral Suspension (50 mg per 1.25 ml) might have too much ibuprofen. This NSAID lowers fevers and reduces pain. Because babies are young, small and have less-developed organs, they might be especially susceptible to harm from an inadvertent overdose.
What Are the Possible Side Effects of Ibuprofen Overdose?
Excessive ibuprofen could damage the kidneys. It may cause reactions such as headache or tinnitus, although an infant would be incapable of reporting such unpleasant symptoms. Nausea, vomiting, stomachache and intestinal bleeding are also possible. The manufacturer says it has not received any reports of such side effects as a result of the recalled ibuprofen.
Which Products Are Affected?
The products being recalled are sold at Walmart, CVS and Family Dollar Stores under house brands Equate Infants’ Ibuprofen Concentrated Oral Suspension, CVS Health Infants’ Ibuprofen Concentrated Oral Suspension and Family Wellness Infants’ Ibuprofen Concentrated Oral Suspension. Lot numbers are:
Parents concerned about whether their infant ibuprofen is or should be covered by the recall can contact Tris Pharma at 732-940-0358 (Monday through Friday, 8:00am ET- 5:00pm PT). People can also report problems to FDA’s MedWatch program.